South Dakota, 2018Flooding in South Dakota, July 13, 2018
July 13, 2018 · NWS FSD · 2 events in 2 counties and zones
Flooding persisted through the morning and early afternoon hours with water ponding in many low and poor drainage areas. Impacts continued to feature homes getting water into the lower levels and flooded roadways.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flooding persisted through the morning and early afternoon hours with water ponding in many low and poor drainage areas. Impacts continued to feature homes getting water into the lower levels and flooded roadways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 12, 10:02 PM CST, 4 hours 58 minutes earlier.
Area forecast discussion, Jul 12, 10:02 PM CST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1102 PM CDT Thu Jul 12 2018
.SHORT TERM...(This evening through Friday)
Issued at 332 PM CDT Thu Jul 12 2018
Many concerns moving through the short term forecast, with severe
weather and potential for heavy rain and flash flooding through
Friday looming large. Once the impacts from a morning gravity
wave and outflow boundary by mid-day, we've slowly watched the
surface boundary reform over the area, with a convergence zone now
quickly forming from north central Nebraska through east central
South dakota and into the Minnesota River valley. South of this
boundary, as expected, temperatures have soared into the 90s, with
pooling dew points in the lower to middle 70s pushing heat index
values over 100 degrees.
Concerning convection chances this afternoon and evening, we've
grown a highly unstable airmass along and south of the front this
afternoon, with MLCAPE values pushing 3500 J/KG. Shear remains
somewhat marginal, but with effective shear pushing 25 to
potentially 30 knots on the northern side of the boundary could see
some supercellular structures. As broad scale lift and convergence
maximizes ahead of shortwave energy, we'll begin to see scattered
convection develop over north central Nebraska. A second area of
convection, slightly delayed until the LLJ begins to develop this
evening, may develop over west central Minnesota closer to 7-9pm.
Eventually these two areas may begin to merge together as the
evening progresses onward.
Regarding severe weather threats, a large DCAPE reservoir
approaching 1400 J/KG, along with steep low level lapse rates will
promote an increased risk of damaging winds. Simulated model wind
gusts show potential for upwards of 50 to 70 mph. Hail will be a
concern in the initial development stages of activity, and moreso
if any mid-level rotation can develop, but warm mid- level
temperatures and modest mid-level lapse rates should preclude
extremely large hail. We cannot rule out an isolated tornado,
especially tied to the boundary. The area of focus would be in SW
Minnesota and adjacent areas of South Dakota where 0-1 CAPE
approaches 300 J/KG and 0-1 KM shear ranges between 80-100 M2S2
later this evening.
Initial development will try to form into multi-clustered bowing
segments as the evening moves on, and the development of a slowly
eastward propagating MCS could be possible into the night.
Perhaps the biggest threat into Friday though will be with heavy
rainfall. The pre-storm environment will be very favorable for the
development of heavy rain across the forecast area. The
combination of slow moving convection, along with flattening mid-
level flow after midnight, should setup the area for a significant
rainfall risk into Friday morning. Latest convective allowing
models suggest a narrow corridor of 2 to 5" of rainfall, into
Friday morning. Some of this potential is being enhanced by the
arrival of a slow moving shortwave that will stretch out by
daybreak Friday. Will continue to flash flood watch for the area
through Friday.
Speaking of Friday, expecting rain to continue over the southern
portions of the forecast area through the day. Temperatures will be
slow to recover, and have lowered temperatures into the 70s in many
areas. With rainfall likely not reaching areas from Sioux City to
Spencer until closer to daybreak Friday, have decided to hold off on
a flash flood watch and allow convective trends to be monitored this
evening for potential expansion.
.LONG TERM...(Friday night through Thursday)
Issued at 332 PM CDT Thu Jul 12 2018
This weekend: The arrival of high pressure will dry things out
for Saturday. Another shortwave however will approach Sunday
afternoon and evening. If dew points again remain in the lower
70s, then convective temperature will only be in the upper 70s and
we could have scattered showers and thunderstorms quickly
developing Sunday afternoon. A frontal boundary strong enough to
flush moisture southward will arrive Sunday evening.
Next Week: Quiet and cooler conditions arrive to start the week,
but the overall pattern will leave us susceptible to increasing
rain chances by mid-week. Medium range models are in high enough
agreement with the next wave moving in by Wednesday to increase
PoPs slightly.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1057 PM CDT Thu Jul 12 2018
Scattered to widespread thunderstorms will persist overnight, with
MVFR ceilings and visibilities at times in heavier storms. Heavy
rain and brief gusty winds will be possible with any storms. A
thunderstorm threat will remain on Friday, though coverage of
storms will be less.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through Saturday morning for SDZ040-050-
054>056-059>071.
MN...Flash Flood Watch through Saturday morning for MNZ071-072-080-
081-089-090-097-098.
IA...Flash Flood Watch through Saturday morning for IAZ001>003-012-
013.
NE...None.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JMHazardous weather outlook, Jul 12, 6:51 PM CST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
751 PM CDT Thu Jul 12 2018
MNZ071-072-080-081-097-SDZ040-054>056-140100-
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Brookings-Miner-
Lake-Moody-
751 PM CDT Thu Jul 12 2018
This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.
.DAY ONE...Tonight
Thunderstorms will continue across the area overnight. There is
the potential for very heavy rainfall as well, up to 1 to 3
inches, and a flash flood watch is in effect through Friday
night.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Additional thunderstorms will be possible at times from Friday
through Sunday. The best chance for storms will come Friday, and
again Sunday, but a widespread severe weather threat is not
anticipated.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be possible through midnight.
IAZ001>003-012-013-MNZ089-090-098-SDZ050-059>071-140100-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Nobles-Jackson-Rock-
Gregory-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
751 PM CDT Thu Jul 12 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, south central South Dakota, and southeast
South Dakota.
.DAY ONE...Tonight
Thunderstorms will continue to develop into far southeast South
Dakota, southwest Minnesota and far northwest Iowa during the late
evening and overnight hours. Though the severe threat will
diminishthrough the evening, a few stronger storms could produce
damaging wind gusts to 65 mph through early in the overnight.
There is potential for very heavy rainfall as well, up to 1 to 3
inches tonight, and a flash flood watch is in effect through
Friday night.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Additional thunderstorms will be possible at times from Friday
through Sunday. The best chance for storms will come Friday, and
again Sunday, but a widespread severe weather threat is not
anticipated.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be possible through 1 am.
SDZ038-039-052-053-057-058-140100-
Beadle-Kingsbury-Jerauld-Sanborn-Brule-Aurora-
751 PM CDT Thu Jul 12 2018
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, and south central South
Dakota.
.DAY ONE...Tonight
Scattered thunderstorms will continue to develop through the
evening. Severe storms are unlikely.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Additional thunderstorms are expected on Sunday, but severe storms
are not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ014-020>022-031-032-NEZ013-014-140100-
Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
751 PM CDT Thu Jul 12 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and northeast Nebraska.
.DAY ONE...Tonight
Storms developing across southeast South Dakota this evening will
push toward the lower Missouri River valley toward midnight and
across northwest Iowa overnight. A few storms very could be severe
toward Sioux City and Spencer with wind gusts to around 65 mph,
along with locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms will continue at times Friday into early Saturday. A
severe storm will be possible, along with potential for heavy
rainfall. Additional thunderstorms will be possible on Sunday, but
are not expected to be severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible between 10 pm and 2 am.
Flood, Hutchinson
- When
- July 13, 3:00 AM CST to 2:00 PM CST
- Where
- Hutchinson County, 1.24 mi NNE of Dimock to 4.98 mi W of Dimock
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.486, -97.970
Numerous county and township roads were flooded in eastern Douglas and northwest Hutchinson county. Areas hit especially hard were around the Pony Creek area near Parkston.
Flood, Douglas
- When
- July 13, 3:00 AM CST to 2:00 PM CST
- Where
- Douglas County, 5.22 mi ESE of Corsica to 3.46 mi SSE of Corsica
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.398, -98.301
Numerous county and township roads were flooded in eastern Douglas and northwest Hutchinson county. Areas hit especially hard were around the Pony Creek area near Parkston.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 13 to 18, 20189 deaths · 8 events
- Wildfire in California, July 13 to 31, 20184 deaths · 18 injured · 2 events
- High Surf in North Carolina, July 13, 20181 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 13, 20181 injured · $289,000 · 2 in hail · 16 events
- Flash Flooding and Damaging Wind in New Mexico, July 13, 2018$255,000 · 52 kt wind · 3 events
- Damaging Winds and Lightning Strike in Iowa, July 13, 20182 injured · $21,000 · 56 kt wind · 10 events
- Damaging Winds in Michigan, July 13, 2018$47,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in Iowa, July 13, 2018$33,000 · 1.5 in hail · 5 events
- Heat in Texas, July 13, 201821 events
- Flash Flooding and Damaging Winds in Georgia, July 13 to 14, 2018$19,000 · 50 kt wind · 6 events
- Heat in Louisiana, July 13, 201817 events
- Flash Flooding and Damaging Winds in Iowa, July 13 to 14, 201865 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 776832, 776834.